MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSTD1260
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/24/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2021-00821, 3005168196-2021-00822, 3005168196-2021-00824.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a basilar aneurysm using penumbra smart coils (smart coil), penumbra smart coil detachment handle (handle), non-penumbra coils, non-penumbra sheath, and a non-penumbra microcatheter.During the procedure, the physician first placed other coils in the target vessel using the microcatheter.While attempting to place the first smart coil in the target location, the physician noticed the smart coil was stuck and would not advance out of its introducer sheath; therefore, it was removed.Subsequently, two new smart coils were placed and detached in the target vessel using the handle.While attempting to place another smart coil, the same issue occurred, and the smart coil was stuck and would not advance out of its introducer sheath.Therefore, it was removed.Afterwards, the physician advanced another smart coil in the target location and attempted to detach it using the handle; however, the smart coil failed to detach.An attempt was made to manually detach the pusher assembly of the smart coil, but the coil still failed to detach.Therefore, the physician decided to remove the smart coil.However, while retracting, the smart coil detached inside the microcatheter.Subsequently, the physician used a guidewire to push the detached smart coil into the aneurysm.It was also reported that at this point the handle was removed and exchanged for a new handle.Another smart coil was then placed in the target location; however, while attempting to advance the final smart coil into the target location, the physician experienced resistance and the smart coil would not advance into the aneurysm.Therefore, it was removed.The procedure was completed using other coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11710274
Report Number3005168196-2021-00823
Device Sequence Number17143575
Product Code HCG
UDI-Device Identifier00814548014449
UDI-Public00814548014449
Combination Product (Y/N)Y
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/24/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/16/2025
Device Model Number400SMTSTD1260
Device Catalogue Number400SMTSTD1260
Device Lot NumberF96301
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/24/2021
Initial Report FDA Received Date04/22/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age61 YR
Date Report Sent to FDA01/01/2005